School nursed changed doctor\'s orders (who to report it to?)

Posted on: Sun, 09/10/2006 - 8:16am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

On Wendesday I found out the school nurse changed my son's doctor's treatment protocol. He hasn't been back to school since. I'm wondering who to report that to? The school director knows (I immed. complained to her) and she told me they have to follow the school nurse's orders.

I have an appt. with ds' doctor on Wed. and tomorrow I find out if ds gets into another school.

I think I should report this to someone but I'm not sure who.

Also, since it's not a given ds will get into another school do I send him to school even though they won't be following the doctor's orders regarding treatment? If I send him I'd stay but sending him sends a message to the school that I'm letting them get away with what they've done and contiue to do, I think.

What would you all do?

[This message has been edited by ~*Trace*~ (edited September 10, 2006).]

Posted on: Sun, 09/10/2006 - 8:18am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

sorry about the typo in the title but I can't figure out how to edit that part.

Posted on: Sun, 09/10/2006 - 8:24am
MommaBear's picture
Offline
Joined: 09/23/2002 - 09:00

I'm intrigued. what did she change? specifics please, route, time (circumstances), dose, medication, etc........

Posted on: Sun, 09/10/2006 - 8:29am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

Doctors orders for treatment were:
1) Epi Pens
2) Call 9-1-1
and the wording stated to use Epi Pens first before any anaphylactic symptoms.
The school nurse changed it to:
1) Use Benadryl
2) Use albuterol inhaler
3) Use Epi Pens
with symptoms listed at each number of treatment.
I have the papers out in the car in the med file but that is basically how it was changed.

Posted on: Sun, 09/10/2006 - 8:30am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

OH, I did call the doctor's office and they were outraged and said she had no right to do that.

Posted on: Sun, 09/10/2006 - 8:35am
Nutternomore's picture
Offline
Joined: 08/02/2002 - 09:00

I'd call the CA Board of Registered Nursing to discuss anonymously first. Then probably file a complaint, and get doctor's office as support as needed.
[url="http://www.rn.ca.gov/enf/complaint.htm"]http://www.rn.ca.gov/enf/complaint.htm[/url]
That is completely outrageous!

Posted on: Sun, 09/10/2006 - 10:17am
Momcat's picture
Offline
Joined: 03/15/2005 - 09:00

Maybe you need to have a chat with the superintendant of your school district. The superintendant needs to know what's going on at this school.
Cathy

Posted on: Sun, 09/10/2006 - 10:20am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

We already did that. She wasn't any help. She told me PB&J's are a staple of the Kindergarten diet so she couldn't make the room nut free. She also said she suffers from allergies too and understands where we're coming from *insert eyeroll here*.

Posted on: Sun, 09/10/2006 - 10:23am
MommaBear's picture
Offline
Joined: 09/23/2002 - 09:00

Quote:Originally posted by ~*Trace*~:
[b]Doctors orders for treatment were:
1) Epi Pens
2) Call 9-1-1
and the wording stated to use Epi Pens first before any anaphylactic symptoms.
[/b]
"treatment"
treatment for what?
a reaction?
what signs and symptoms did the physician state to be present to administer the epipen, if the epipen is to be administered [i]before an anaphylactic[/i] reaction. As a nurse, I would have at least expected standing orders to contain that. Does the "order" contain that?
side note:
completely unrelated, but if a physician orders me to give a medication (or administer an intervention) when it is inappropriate, or contraindicated, I can be held responsible for the consequences. Even if a physician ordered it. Not saying that is what is going on here, just something mentioned in the course of "signs and symptoms" and physician orders.

Posted on: Sun, 09/10/2006 - 11:13am
anonymous's picture
Offline
Joined: 05/28/2009 - 16:42

I don't have his paperwork here with me (it's in the car) but basically he wants the Epi Pen to be used before anything else including Benadryl. He listed the signs of anaphylactic reactions.
I'm not using his terms in my posts here. As I said the paperwork is in the car. Basically the nurse took it upon herself to change the "treatment" (my words) protocol in the even of an allergic reaction to nuts.
It's not uncommon for a doctor to advise using the Epi first (over Benadryl) from what I understand. In light of ds reactions (to kicking nuts and licking one) the doctor said he wants the Epi to be used first.
Per the school nurse it's to be used 3rd (upon constriction of the throat).

Posted on: Sun, 09/10/2006 - 11:19am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

That really makes me mad. The line about using Albuterol inhaler before epi is especially dangerous. It is the reason that both Nathan Walters and Sabrina Shannon died, not to mention many others. FAAN is extremely clear that if you must use albuterol inhaler for a reaction, use epi first. The reason is that the albuterol may get rid of the cough and wheezing, but if it is an allergic reaction the other symptoms like the blood pressure dropping are still occurring. So the epi should always be used before the albuterol.
I would get the allergist to write a letter ASAP to the school. If it happened to us, our allergist would let me write it. He would make any necessary changes and sign it. It should be short and concise, something like:
"To _________
The purpose of this letter is to clarify instructions for the treatment of (child`s name) for the following symptoms (list symptoms)."
Then he would put the instructions step by step. For example,
1. Use epi first
2. Give Benadryl (quantity)
3. Albuterol (if your dr wants it, the epi would probably eliminate the need for albuterol, because it would treat the wheezing).
Then the doctor would add something like "Under no circumstances is this order to be changed."
Then the line I love that I always have my allergist put in with anyone who doesn`t get it is "Peanut allergy can be fatal".
Sorry, I know you are asking who to report it to, just wanted to mention getting your allergist to write a letter first as that is more pressing. You should report the nurse to whoever licenses nurses (the nursing board?). Do a google search and you can probably figure it out. Also, I wonder if OCR can help?
Also, when I had a problem with our school nurse teaching the epi incorrectly, there was some sort of dept of education nursing office in our state capital.

Pages

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

If you’ve recently discovered a peanut allergy in your family, you may be wondering what on earth you are going to replace those peanut butter and...

For anyone who has had a peanut allergy diagnosis, it is necessary to avoid eating peanuts entirely. However,...

You already know that if you or your child has a peanut allergy you need to avoid peanut butter. Some...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...

Are you tired of serving fresh-cut fruits and veggies as a healthy snack? Sure, there's nothing wrong with these options, but they can get boring...